I'm going to look up Luvox.
Hi there. Well, the way depression works is that while some have 'episodes' of depression, it is most often a chronic condition. THAT may be the main reason why your wife's doctor is reluctant to stop her medication. Addiction to antidepressants and particularly ssri's is not really the right way to term it. It's not a controlled substance. There are many people that need and take antidepressants their entire life and there is no shame in that. Again, it's not an addiction but a medical problem such as a heart issue in which people need medication to control it.
If your wife is determined to give it a go without medication, there are a couple of things to keep in mind. First, be on the lookout for returning depression. If her depression was severe three years ago, there is a likelihood that she is prone to this and it very much can concur as depression is, as I said, often a chronic mental health condition to be dealt with.
Second, I would NOT --- NOT--- just decide to stop and not do so under doctor's supervision. She needs to tell her doctor that she IS going to stop and how does he recommend she does it? He should answer this direct question
We are not allowed to give recommendations here at med help on dosing of medication nor should you get that over the internet. The internet does not replace sound medical advice. I will say that tapering is very important whenever stopping an ssri and while you may have a schedule in mind, adjusting it to your wife's reaction will be important.
The symptoms you describe could be withdrawel symptoms and tapering gets away from that or frankly, they could be the return of anxiety/depression symptoms. good luck
I concur completely with specialmom's advice!
Good luck to your wife!
Hi just to let you know I tried to cut myself off of Prozac myself which is a ssri I've been on them for 15 yrs now I started slowly like u over six months but end result was I ended up having severe anxiety attacks and worse depression then I started with so now I'm on higher dose of Prozac and just started on klonipin . So wouldn't recommend doing this alone talk to dr for sure.
Thanks for your comments, everyone.
Given the world-wide lack of understanding about mental health, and recognizing that everyone's situation is different, we are grateful for any information.
ssris aren't addictive, but really, there's not much difference between them and addictive drugs, so at this point it's just semantics. What the above posters aren't realizing from your post, I think, is that your wife has already quit this drug -- she tapered off it probably at a slower and safer rate of speed than most doctors and psychiatrists would have done. But Luvox has the shortest half-life of any antidepressant out there, which means it leaves the body very very quickly. That makes it hard for the brain to adapt to operating normally again. It's also a drug used rarely in the US because the company behind it didn't market it all that much here and it has many more contraindications with other meds than most antidepressants, so most of us here haven't taken it. But again, at this point she's basically stopped the drug and is suffering some withdrawal. That can last a long time or a shot time, depending on the person. But the symptoms you describe are pretty minor as far as withdrawal goes, so far. The protocol generally is, if the withdrawal gets to be more than one can handle, and if it turns into emotional problems you never had before, go back on the last dose at which you felt fine and taper off more slowly, but at some point, if you want to quit the drug, and you will have to quit this drug to have a child safely, not only because of its effect on the child but also because of all the drug contraindications, then she will have to stop taking it and see what happens. As I see it, she's done this over a period of months, and is down to almost nothing, so this ship has sailed.